Washington, 2014Flash Flooding and Debris Flows in Washington, August 13 to 15, 2014
August 13 to 15, 2014 · NWS OTX · 7 events in 3 counties and zones
A closed upper-level low over the Washington Cascades delivered a low shear but unstable environment. Sufficient atmospheric moisture, characterized by precipitable water values near one inch, was already in place.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed upper-level low over the Washington Cascades delivered a low shear but unstable environment. Sufficient atmospheric moisture, characterized by precipitable water values near one inch, was already in place. A combination of afternoon heating and lift along spokes of energy pivoting around the main low sparked numerous rounds of wet thunderstorms between the early morning hours of August 13th through morning of the 15th. The heaviest storms were delivering around one inch of precipitation over a thirty to forty minute time period. Several debris flows were observed in areas where the storms moved over burn scars.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 12, 9:59 PM PST, 3 hours 1 minute earlier.
Area forecast discussion, Aug 12, 9:59 PM PST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Spokane WA
1059 PM PDT TUE AUG 12 2014
.SYNOPSIS...
Stronger thunderstorms will develop this afternoon and evening
with gusty winds, hail, abundant lightning, and flash flooding
all possible. Wednesday, Thursday and Friday have the potential
for more showers and thunderstorms. Seasonal temperatures and
drier conditions is a good bet for next weekend.
&&
.DISCUSSION...
Rest of tonight: As of now, by far the main threat will be the
potential for burn scar flooding in the Cascades.
With the upper low dry slot surging NE into SE Wa, the nearly
stationary upper low no sits over the Cascades, with an impressive
comma head and band of embedded heavier pcpn rates likely to
remain in and near the Cascades overnight. We've ended the
thunder threat for SE Wa the rest of the night.
For tomorrow... We expect another strong thunderstorm threat to
occur across SE Wa and the Cntrl Idaho Panhandle based on the
CAPE/deep lyr shear pre-storm environment fcst by most models.bz
&&
.AVIATION...
06Z TAFS: With the almost stratiform character of the pcpn shield
near and in the Cascades, ceilings are expected to remain VFR. But
given the rain-rates obs are showing, we'll have to watch this
carefully. Clearing skies for the SE half of Ern Wa and the Idaho
Panhandle are expected the rest of the night. No fog in the fcst
for sheltered valley of North Idaho, in the fcst under these
clearing skies but, again, this will need to be watches. bz
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 61 85 62 80 61 81 / 10 40 60 60 50 30
Coeur d'Alene 61 84 60 78 58 81 / 10 40 60 70 60 50
Pullman 58 84 55 77 55 82 / 10 40 60 60 50 20
Lewiston 67 90 66 84 64 88 / 10 40 60 60 50 30
Colville 64 87 58 85 56 84 / 40 50 50 70 60 60
Sandpoint 57 81 53 78 53 77 / 30 50 60 80 80 60
Kellogg 60 82 59 74 57 75 / 10 60 60 70 80 50
Moses Lake 66 88 62 84 61 83 / 20 30 40 60 40 30
Wenatchee 69 86 70 83 68 82 / 50 30 40 60 40 50
Omak 69 87 67 87 64 84 / 80 50 50 60 40 60
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 2 AM PDT Thursday for Northern and
Central Idaho Panhandle (Zone 101).
WA...Red Flag Warning until 2 AM PDT Thursday for East Washington
Northeast (Zone 686)-East Washington Northern Columbia
Basin (Zone 673)-East Washington Okanogan Highlands (Zone
687)-East Washington Palouse and Spokane Area (Zone 674).
Red Flag Warning until 11 PM PDT this evening for East
Washington Central Cascade Mountains (Zone 682)-East
Washington Central Cascade Valleys (Zone 677)-East
Washington North Cascades (Zone 685)-East Washington
Okanogan/Methow Valleys (Zone 684)-East Washington South
Central Cascade Mountains (Zone 680)-East Washington South
Central Cascade Valleys (Zone 676).
Flash Flood Watch through Thursday evening for East Slopes
Northern Cascades-Okanogan Valley-Wenatchee Area.
&&Hazardous weather outlook, Aug 12, 5:03 AM PST, 19 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
603 AM PDT TUE AUG 12 2014
IDZ001>004-026-027-WAZ031>038-041>044-131315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
603 AM PDT TUE AUG 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A LINE OF STRONG WINDS IS EXPECTED TO TRACK INTO SOUTHERN
WASHINGTON AROUND 4 PM...AND CONTINUE NORTH TO THE CANADIAN BORDER
IN THE EVENING. PRECISE WIND SPEEDS ARE UNCERTAIN BUT LOCALIZED
DAMAGING WINDS IS POSSIBLE.
WHILE NOT AS LIKELY...HAIL IS POSSIBLE WITH SOME STORMS ESPECIALLY
OVER THE BLUE MOUNTAINS...LEWISTON AREA...AND CAMAS PRAIRIE. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING PENNY TO NICKEL SIZE
HAIL.
STORMS WILL BECOME INCREASINGLY WET INTO TONIGHT. HOWEVER GIVEN
DRY FUELS NEW FIRE STARTS ARE EXPECTED. DEBRIS FLOWS ARE POSSIBLE
IN BURN SCAR AREAS IN THE CASCADES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED WEDNESDAY
AND THURSDAY. THESE STORMS MAY PRODUCE GUSTY WINDS...AND
HAIL. NEW FIRE STARTS WILL REMAIN POSSIBLE ALTHOUGH STORMS ARE
EXPECTED TO BE WET. BURN SCAR AREAS WILL BE SUSCEPTIBLE TO DEBRIS
FLOWS AND FLASH FLOODING WITH STORMS THAT PRODUCE HEAVY RAIN.
In the hours before
Local storm report, Aug 12, 7:52 PM PST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
852 PM PDT TUE AUG 12 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG MOSCOW 46.73N 116.99W
08/12/2014 LATAH ID PUBLIC
LARGE TREE DOWN ON POWERLINES NEAR HAYES AND
3RD STREET. REPORT FROM BIG COUNTRY NEWS
CONNECTION.
&&
NWS SPOKANE WA
IRIS SYSTEMLocal storm report, Aug 12, 7:54 PM PST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
854 PM PDT TUE AUG 12 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST RITZVILLE 47.13N 118.38W
08/12/2014 E60 MPH ADAMS WA PUBLIC
LARGE TREE DOWN AT GOLF COURSE
0639 PM TSTM WND GST MOSCOW 46.73N 117.00W
08/12/2014 E60 MPH LATAH ID PUBLIC
6 INCH LIMB BLOWN DOWN IN TOWN. POWER OUT TO
>5000 PEOPLE.
0605 PM TSTM WND GST HARRINGTON 47.48N 118.25W
08/12/2014 E60 MPH LINCOLN WA PUBLIC
TREES DOWN
0645 PM TSTM WND GST 4 ENE LINCOLN 47.85N 118.34W
08/12/2014 M59 MPH LINCOLN WA PUBLIC
WIND GUST TO 59 MPH RECORDED AT SEVEN BAYS
MARINA.
0730 PM TSTM WND DMG 1 W HUETTER 47.70N 116.87W
08/12/2014 KOOTENAI ID PUBLIC
LIMBS DOWN ON A HOME AT STEAMBOAT BEND ROAD
0730 PM TSTM WND DMG 2 ENE CHATTAROY 47.90N 117.31W
08/12/2014 SPOKANE WA PUBLIC
29100 N. ELK CHATTAROY RD. REPORTED POWER
LINE DOWN. REPORTED BY SPOKANE_NEWS
0730 PM TSTM WND DMG 4 S SPOKANE 47.62N 117.40W
08/12/2014 SPOKANE WA PUBLIC
2200 S. GRAND BLVD. REPORTED POWER LINE
DOWN. REPORT BY SPOKANE_NEWS
0430 PM TSTM WND DMG 3 NNW LAPWAI 46.45N 116.82W
08/12/2014 NEZ PERCE ID TRAINED SPOTTER
GUST TO 48 MPH AND POWER POLE BLOWN DOWN.
TIME AND ESTIMATED.
0540 PM TSTM WND DMG MOSCOW 46.73N 116.99W
08/12/2014 LATAH ID PUBLIC
LARGE TREE DOWN ON POWERLINES NEAR HAYES AND
3RD STREET. REPORT FROM BIG COUNTRY NEWS
CONNECTION.
0730 PM TSTM WND DMG 3 NW SPOKANE 47.70N 117.46W
08/12/2014 SPOKANE WA PUBLIC
N. DRISCOLL AND W. WELLESLEY, REPORTED POWER
LINE DOWN. REPORTED BY SPOKANE_NEWS
0646 PM TSTM WND DMG 2 S COEUR D'ALENE 47.67N 116.79W
08/12/2014 KOOTENAI ID PUBLIC
TREE LIMB BLOWN DOWN. REPORT FROM TWITTER
0545 PM TSTM WND DMG 6 NNW TYLER 47.52N 117.81W
08/12/2014 SPOKANE WA PUBLIC
TREE DOWN BLOCKING TUCKER PRAIRIE ROAD
0520 PM TSTM WND DMG MOSCOW 46.73N 117.01W
08/12/2014 LATAH ID PUBLIC
LARGE TREE BLOWN DOWN IN TOWN. PHOTO.
0730 PM TSTM WND DMG 2 NNE SPOKANE 47.69N 117.40W
08/12/2014 SPOKANE WA PUBLIC
547 E. EMPIRE, REPORTED POWER LINE DOWN.
REPORTED BY SPOKANE_NEWS
0810 PM TSTM WND DMG SANDPOINT 48.28N 116.56W
08/12/2014 BONNER ID LAW ENFORCEMENT
TREE DOWN ON A POWER LINE.
&&
NWS SPOKANE WA
IRIS SYSTEMLocal storm report, Aug 12, 8:04 PM PST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
904 PM PDT TUE AUG 12 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG KELLER 48.08N 118.68W
08/12/2014 FERRY WA PUBLIC
TREES DOWN IN KELLER. GUSTS ESTIMATED AT
40-50 MPH. RELAYED TO SPOTTER VIA HAM RADIO.
&&
NWS SPOKANE WA
IRIS SYSTEMLocal storm report, Aug 12, 8:19 PM PST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
919 PM PDT TUE AUG 12 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST HARRINGTON 47.48N 118.25W
08/12/2014 E60 MPH LINCOLN WA PUBLIC
TREES DOWN
&&
NWS SPOKANE WA
IRIS SYSTEMLocal storm report, Aug 12, 8:28 PM PST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
928 PM PDT TUE AUG 12 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST MOSCOW 46.73N 117.00W
08/12/2014 E60 MPH LATAH ID PUBLIC
6 INCH LIMB BLOWN DOWN IN TOWN. POWER OUT TO
>5000 PEOPLE.
&&
NWS SPOKANE WA
IRIS SYSTEMLocal storm report, Aug 12, 11:51 PM PST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1251 AM PDT WED AUG 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN 5 N STUMP CAMPGROUND 47.44N 120.53W
08/13/2014 U0.00 INCH CHELAN WA TRAINED SPOTTER
MODERATE TO HEAVY RAIN SINCE 10PM...STILL COMING DOWN AT
TIME OF CALL.
&&
SBODNAREvent by event
4 debris flow, 2 flash flood, 1 heavy rain. Local standard time, as filed.
Debris Flow, Chelan
- When
- August 13, 1:00 AM PST to 2:00 AM PST
- Where
- Chelan County, 9.21 mi NW of Brief to 9.72 mi NW of Brief
- Cause
- Heavy Rain / Burn Area
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 47.977, -120.567
IMET informed us that Pope Creek blew out and changed the channel. The new channel was threatening USFS cabins and resources in the area were forced to sandbag to protect the cabins. Time was estimated. A second hand report stated that Pope Creek sent two feet of mud over Entiat River Road on the east end of Duncan Fire and deposited mud around homes at bottom.
Debris Flow, Chelan
- When
- August 13, 1:00 AM PST to 1:20 AM PST
- Where
- Chelan County, 2.5 mi WNW of Blewett to 2.21 mi NW of Blewett
- Cause
- Heavy Rain / Burn Area
- Reported by
- Park/Forest Service
- Coordinates
- 47.443, -120.700
Second hand report passed on by the USFS of a debris flow near the Hansel Creek Wildfire burn scar. No additional information was received.
Debris Flow, Chelan
- When
- August 13, 5:15 AM PST to 6:00 AM PST
- Where
- Chelan County, 5.49 mi NW of Stehekin to 7.21 mi NW of Stehekin
- Cause
- Heavy Rain / Burn Area
- Property damage
- $2,000
- Reported by
- Park/Forest Service
- Coordinates
- 48.365, -120.748
Heavy rain caused a mudslide at Thimbleberry Creek at the 7.5 mile marker on Stehekin Valley Road. Three large culverts and creek channels are filled with debris. The water became rerouted around the debris and along the road to a culvert 1000 feet down valley. A second smaller slide was at the No Named Creek. A third slide is at mile 9.2 where debris slid to a barn and corral at a ranch.
Flash Flood, Chelan
- When
- August 14, 7:50 AM PST to 8:20 AM PST
- Where
- Chelan County, 2.45 mi NNW of Lakeside to 1.87 mi N of Lakeside
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 47.860, -120.078
Numerous spots on Highway 150 between Chelan and Manson experienced flooding from heavy rainfall. Water got into some homes. Rainfall amounts ranged between one inch and one and a half inches.
Debris Flow, Okanogan
- When
- August 14, 9:00 AM PST to 9:30 AM PST
- Where
- Okanogan County, 4.05 mi S of Methow to 4.91 mi SW of Methow
- Cause
- Heavy Rain / Burn Area
- Property damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 48.092, -120.016
Debris flowed onto Highway 153 out of small drainages between Black Canyon Road and Squaw Creek Road. Squaw Creek Road washed out approximately five miles west of Highway 153. The entire area was part of the Carlton Complex burn scar.
Heavy Rain, Lincoln
- When
- August 15, 6:50 AM PST to 7:10 AM PST
- Where
- Lincoln County, 0.96 mi WSW of Rocklyn
- Reported by
- Law Enforcement
- Coordinates
- 47.616, -118.270
A small debris flow was observed over Rocklyn Road six miles southwest of Davenport, WA. Rainfall amounts were near one inch.
Flash Flood, Lincoln
- When
- August 15, 6:55 AM PST to 7:05 AM PST
- Where
- Lincoln County, 0.87 mi NE of Creston to 1.92 mi ENE of Creston
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 47.760, -118.508
Water was flowing over the roadway half a mile east of Creston on Miles Creston Road.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, August 13, 2014$35 million · 25 events
- Flash Flooding in Maine, August 13 to 14, 2014$1.1 million · 4 events
- Flash Flooding in Maine, August 13 to 14, 2014$125,000 · 3 events
- Hail and Damaging Winds in Texas, August 13, 2014$90,000 · 56 kt wind · 7 events
- Flash Flooding in Maine, August 13 to 14, 2014$100,000 · 2 events
- Flash Flood in Maine, August 13 to 14, 2014$100,000 · 1 event
- Flash Flooding in New Hampshire, August 13, 2014$50,000 · 2 events
- Flash Flooding in Maine, August 13 to 14, 2014$50,000 · 2 events
- Flash Flooding and Hail in Nevada, August 13, 2014$29,000 · 1.25 in hail · 11 events
- Flash Flooding and Coastal Flood in Rhode Island, August 13, 2014$20,000 · 3 events
- Heavy Rain in New Mexico, August 13, 20142 injured · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 13, 201450 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535170, 535172, 535173, 535177, 535176, 535178, 535184.